Kids Robitussin and Dimetapp cough syrups recalled over fears missing marks on their dosing cups could lead to accidental overdoses
- GlaxoSmithKline has issued a voluntary recall of three combined lots of two of its cough syrups
- Two lots of Children’s Robitussin Honey Cough and Chest Congestion DM nd one lot of Children’s Dimetapp Cold and Cough were shipped with flawed dose cups
- The cups are marked only with 20mL lines, amd missing those that indicate 10mL measurements
- GSK warns that these missing marks could lead caregivers to accidentally pour an overdose of the cough suppressants for children
- No overdoses have been reported in relation to the flawed dosing cups
Three lots of two children’s cough syrups have been recalled due to overdose fears, GlaxoSmithKline (GSK) and the Food and Drug Administration (FDA) announced Thursday.
Two lots of Children’s Robitussin Honey Cough and Chest Congestion DM and one lot of Children’s Dimetapp Cold and Cough were shipped with dosing cups that are missing marks for 10mL measurements.
High doses of Robitussin can cause hallucinations and euphoria and the drug is. sometimes abused for its ‘high.’ It can also depress breathing with potentially life-threatening consequences.
GSK and the FDA warned that ‘there is a potential risk of accidental overdose if caregivers dispensing the syrup do not notice’ that the 20mL marks on the dosing cups don’t match up with the correct dosing instructions.
In its voluntary recall, GSK advises parents and caregivers to beware of bottles of Children’s Robitussin Honey Cough and Chest Congestion DM (4oz) from lot: 02177 (Exp. Jan. 2022) or lot 02178 (Exp. Jan. 2022).
Children’s Dimetapp Cold and Cough (8oz) from lot: CL8292 (Exp. Sep. 2021) are also missing correct demarcation on their dosage cups, and may pose a risk of accidental overdosing.
GlaxoSmithKline has issued a voluntary recall of two lots its Children’s Robitussin Honey Cough and Chest Congestion DM and one lot of Children’s Dimetapp Cold and Cough (pictured) that were shipped with dosing cups that are missing marks for 10mL doses, fearing the flaw could lead caregivers to pour kids accidental overdoses
Unfortunately, the recall comes amid the coronavirus pandemic, when parents may be particularly on edge about alleviating and treating their children’s coughs.
Concern over COVID-19 has led to an increase in accidental poisonings.
Calls to poison control centers in the US for children who have been exposed to dangerous disinfectant agents have surged by 20 percent since January.
Even before the pandemic began, FDA officials had warned that well-intentioned parents might be putting their kids at risk of overdoses by mixing cough medications or giving them doses intended for adults.
In 2018, the FDA went so far as to advise parents that for a common cold, caused by a virus, it’s often best to let the illness run its course, and support a child’s natural immune system with rest and lots of fluids and only give cough syrup if a child is having trouble sleeping or breathing.
Humidifiers and warm fluids with honey can also help ease the discomfort of a cough.
If parents do feel their children need cough syrups, precise dosing is essential.
Overdoses of cough syrup can cause a child’s breathing to slow dangerously, make them nauseous or trigger vomiting, lead to hallucinations, bursts of energy or even seizures.
And it doesn’t take a huge quantity for cough syrup medications to be too much for kids.
Parents could easily fill the Robitussin dosing cup to a first demarcating line, thinking it indicated the smallest quantity (5mL or 10mL) on the flawed bottles, which instead only mark every 20mL.
GSK caught the dosing cup issue during a review of its products’ packaging. No instances of overdoses or other issues related to the voluntarily recalled products have been reported.
Although COVID-19 is. striking children at much lower rates than adults, in the last couple months, it’s become clear that the infection can lead to a life-threatening inflammatory condition in children in rare cases.
Persistent cough is a symptom of coronavirus, although the virus often presents with upset stomach and diarrhea in children.
Parents concerned about COVID-19 should call their health care providers for advice on proper care for their children, when to have them tested for the virus and whether or not kids should be given cough syrup.